Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 19, NWS Topeka, KS

May 8, 20134 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2013, 9:07 PM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2013, 9:07 PM CDT (02:07 UTC)
Expired
May 8, 2013, 9:45 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 8, 3:24 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED MAY 8 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 308 PM CDT WED MAY 8 2013

AT 3 PM...SURFACE LOW PRESSURE REMAINED CENTERED ON THE PANHANDLE OF
OKLAHOMA WITH A WEAK SURFACE TROUGH EXTENDING INTO NORTH CENTRAL
KANSAS AND INTO EXTREME SOUTHEAST NEBRASKA. A SHORT WAVE TROUGH WAS
EVIDENT IN WATER VAPOR SATELLITE IMAGERY...MOVING INTO EXTREME
SOUTHWEST KANSAS WITH ANOTHER WEAK DISTURBANCE FOLLOWING QUICKLY
BEHIND IT AROUND THE SOUTHERN FLANK OF A STRONGER TROUGH IN
COLORADO. THIS WAVE HAS ALREADY BEGUN TO INITIATE CONVECTION IN
COLORADO...AND MORE RECENTLY IN SOUTHWEST KANSAS AND WESTERN
OKLAHOMA. CONVECTIVE COVERAGE WILL INCREASE THIS AFTERNOON AS THE
WAVE CONTINUES EAST INTO KANSAS...EVENTUALLY WITH ONE OR MORE
CLUSTERS OF THUNDERSTORM ACTIVITY MOVING ACROSS KANSAS AND OKLAHOMA.
EXPECT THE PRIMARY THUNDERSTORM CLUSTER TO TAKE SHAPE AMIDST THE
FORCING OF THE LEAD SHORT WAVE THROUGH 6 PM IN WESTERN AND CENTRAL
KANSAS. THESE STORMS WILL MOVE EAST WHILE ADDITIONAL THUNDERSTORMS
DEVELOP ALONG THE SURFACE TROUGH AXIS/CONVERGENCE ZONE INTO EAST
CENTRAL AND NORTHEAST KANSAS. THE BEST CHANCE FOR THUNDERSTORMS IN
THE LOCAL FORECAST AREA APPEARS TO BE FROM AROUND 7 PM THROUGH 3 AM
OR SO...WITH SOME POTENTIAL FOR SHOWERS AND A FEW STORMS TO LINGER
BEYOND 3 AM AND EVEN PAST SUNRISE...ALTHOUGH CHANCES APPEAR BETTER
TO DRY OUT BY AROUND SUNRISE.

MOST MODEL GUIDANCE HAS AGAIN INFLATED THE AMOUNT OF AVAILABLE
INSTABILITY DUE TO OVER-FORECASTING BOUNDARY LAYER MOISTURE.
REGARDLESS...MLCAPE SHOULD BE ON THE ORDER OF 1500 TO 2000 J/KG. THE
MAIN LIMITING FACTOR IN SEVERE WEATHER POTENTIAL WILL BE FAIRLY WEAK
MID LEVEL FLOW...ESPECIALLY NORTH OF INTERSTATE 70. IMMEDIATELY
SOUTH OF THE TRACK OF THE SHORT WAVE TROUGH...EXPECT 500 HPA FLOW TO
BE SLIGHTLY STRONGER WITH PERHAPS UP TO 45 KTS AT TIMES INTO EAST
CENTRAL KANSAS LATER IN THE EVENING. THUS EXPECT ANY SEVERE WEATHER
TO BE LIMITED TO LOCATIONS NEAR AND SOUTH OF I-70 WHERE THE DEEP
LAYER SHEAR IS POTENTIALLY STRONGER AND MORE SUPPORTIVE OF
CONVECTIVE ORGANIZATION. STILL FEEL THAT THE OVERALL SEVERE WEATHER
THREAT IS SMALL AS THE INSTABILITY WILL BE ON A DECREASING TREND BY
THE TIME THAT SHEAR INCREASES AND STORMS REALLY GET GOING IN THE
LOCAL AREA...BUT THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ROUGHLY
QUARTER SIZE AND PERHAPS ISOLATED DAMAGING DOWNBURST WINDS.
FINALLY...THERE IS POTENTIAL FOR THUNDERSTORMS TO LINGER OVER THE
SAME AREAS FOR A PROLONGED PERIOD GIVEN THE EXPECTED DEVELOPMENT IN
ADVANCE OF THE MAIN THUNDERSTORM CLUSTER. SO POCKETS OF HEAVY
RAINFALL WILL BE POSSIBLE AND EVEN LOCALIZED FLOODING IS NOT OUT OF
THE QUESTION.

THURSDAY WILL SEE QUITE A BIT OF CLOUD COVER EARLY WITH SOME
RECOVERY OF A BIT OF INSTABILITY BY LATER IN THE DAY. WITHOUT A
STRONG FORCING MECHANISM...EXPECT ANY SHOWER AND THUNDERSTORM
ACTIVITY TO BE SPORADIC AND NOT PARTICULARLY WIDESPREAD.
TEMPERATURES SHOULD CLIMB INTO THE LOWER 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 308 PM CDT WED MAY 8 2013

THURSDAY EVENING THROUGH SATURDAY...

ON THURSDAY EVENING...THE SCATTERED SHOWERS AND THUNDERSTORMS WILL
GRADUALLY COME TO AN END OVER NORTH CENTRAL KANSAS. THE OPERATIONAL
MODELS ARE IN GOOD AGREEMENT OF THE TROUGH AXIS TRANSLATING
SOUTHEAST OF THE CWA BY 12Z FRIDAY. TRENDED POPS DOWNWARD BASED ON
THIS THINKING TO A SLIGHT CHANCE FRIDAY MORNING WITH AN OVERALL
PLEASANT AFTERNOON IN STORE. HIGHS ARE GENERALLY IN THE UPPER 60S WITH
LIGHT NORTHERLY WINDS.

HIGH PRESSURE INFLUENCE FRIDAY EVENING WILL ALLOW WINDS TO BECOME
LIGHT AND VARIABLE. MID LEVEL DRY AIR ADVECTING SOUTHWARD MAY CLEAR
SKIES TEMPORARILY COOLING TEMPERATURES TO THE UPPER 40S BY SUNRISE
SATURDAY. A FAST MOVING UPPER TROUGH DIGGING NEAR THE GREAT LAKES
REGION WILL USHER IN ANOTHER WAVE...CANADIAN FRONT AND A SHOT OF
COOLER AIR FOR THE LATTER PART OF THE WEEKEND. THE LATEST RUN OF THE
GFS...NAM AND ECMWF HAVE THE SURFACE FRONT THROUGH THE CWA BY 18Z
WITH INCREASING CLOUDINESS AND TEMPERATURES HOLDING STEADY IN THE
60S. CONFIDENCE IS LOW IN HOW WARM TEMPERATURES WILL WARM BEFORE THE
FRONT ENTERS WITH PERHAPS A GRADIENT RANGING FROM THE LOW 60S NEAR
THE NEBRASKA BORDER TO THE LOW 70S OVER FAR EAST CENTRAL KANSAS.
LOWERED PRECIP CHANCES TO SLIGHT MAINLY SOUTH OF THE KANSAS
TURNPIKE AS MOISTURE AVAILABILITY WITH THIS SYSTEM IS TRENDING
DRIER.

SATURDAY EVENING THROUGH WEDNESDAY...

DRY AIR QUICKLY FILLS IN OVER THE CWA FOR SATURDAY EVENING AS THE
COLD FRONT EXITS THE AREA. THIS COMBINED WITH LIGHT SURFACE WINDS
WILL SET THE STAGE FOR BELOW NORMAL LOWS DROPPING INTO THE LOW 40S.
SOUTHERLY FLOW RETURNS AS THE SHALLOW AIRMASS RECOVERS INTO THE 60S
ON SUNDAY. HEADING INTO THE NEXT WEEK...IT APPEARS THE ACTIVE
WEATHER PATTERN IN RECENT WEEKS COMES TO A TEMPORARY LULL AS AN
EXPANSIVE RIDGE BUILDS EASTWARD. BY TUESDAY THE RIDGE BEGINS TO
BREAK DOWN WITH ZONAL FLOW DEVELOPING ALOFT. MAY SEE A SLIGHT CHANCE
FOR THUNDER AS THE GFS TRIES TO BRING DOWN A FRONTAL BOUNDARY
WEDNESDAY AFTERNOON. MEANWHILE THE 12Z ECMWF KEEPS MOST OF THE
PRECIP EAST AND NORTH OF THE AREA. OVERALL SKIES ARE MOSTLY SUNNY AS
HIGHS RISE INTO THE LOW 80S WITH OVERNIGHT LOWS DIPPING INTO THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 308 PM CDT WED MAY 8 2013

EXPECT PREDOMINANT VFR CONDITIONS THROUGH THE TAF PERIOD WITH MAIN
UNCERTAINTY BEING THE TIMING OF THUNDERSTORMS AND ANY POTENTIAL
REDUCTION IN FLIGHT CONDITIONS WITH TS. EXPECT TS TO WAIT UNTIL
AFTER 22Z BEFORE SCATTERED STORMS INITIATE...AND MAY WAIT UNTIL
AFTER 00Z. TS CHANCES INCREASE THIS EVENING AND OVERNIGHT WITH
MULTIPLE ROUNDS OF TS POSSIBLY IMPACTING TAF SITES. VIS MAY
BRIEFLY REDUCE TO IFR UNDER HEAVIER STORMS BUT TIMING VERY
UNCERTAIN. BETTER CHANCE OF MORE PERSISTENT MVFR CIGS AS PRECIP
WINDS DOWN AFTER 09Z OR SO...BUT FEEL MORE CONFIDENT IN VFR AT
THIS TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM...BOWEN
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 8, 3:29 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 8 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-092030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA
LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. A FEW STORMS MAY
BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS
AND ISOLATED DAMAGING WIND GUSTS THROUGH THIS EVENING...MAINLY
NEAR AND SOUTH OF INTERSTATE 70. WHILE A FEW THUNDERSTORMS MAY
DEVELOP BY LATE THIS AFTERNOON...THE MAJORITY OF STORMS SHOULD
HOLD OFF UNTIL AFTER 6 PM.

THUNDERSTORM CHANCES CONTINUE OVERNIGHT...PERHAPS WITH MORE THAN
ONE CLUSTER OF STORMS MOVING THROUGH THE AREA...BUT THE POTENTIAL
FOR STRONG STORMS WILL DECREASE AFTER MIDNIGHT.

POCKETS OF HEAVY RAINFALL ARE EXPECTED THROUGH TONIGHT WITH
LOCALIZED FLOODING POSSIBLE...PARTICULARLY WHERE MULTIPLE ROUNDS
OF THUNDERSTORMS IMPACT THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70.

In the hours before

Special weather statement, May 8, 8:33 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED MAY 8 2013

KSZ037-054-090200-
LYON-MORRIS-
833 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES...

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE DUNLAP...BUSHONG AND ALLEN.

&&

LAT...LON 3849 9636 3852 9636 3852 9645 3852 9646
      3869 9645 3871 9629 3865 9616 3848 9630
TIME...MOT...LOC 0133Z 198DEG 21KT 3853 9636

PHILLIPS
Local storm report, May 8, 8:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             3 SSW DUNLAP            38.54N 96.38W
05/08/2013  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL

&&

KSANDERS
Special weather statement, May 8, 8:46 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT WED MAY 8 2013

KSZ039-055-090230-
OSAGE-SHAWNEE-
846 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHERN
OSAGE COUNTIES...

THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE AND NORTHERN OSAGE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SCRANTON...
CARBONDALE...AUBURN...OVERBROOK...PAULINE...EXTREME SOUTHEASTERN
TOPEKA...FORBES FIELD...RICHLAND AND BERRYTON. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 164 AND 177 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3863 9571 3874 9594 3902 9574 3896 9559
      3890 9550 3880 9550
TIME...MOT...LOC 0146Z 217DEG 23KT 3873 9580
Special weather statement, May 8, 9:02 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
902 PM CDT WED MAY 8 2013

KSZ008-090230-
REPUBLIC-
902 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND VERY HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE REPUBLIC.

&&

LAT...LON 3982 9767 3980 9788 3999 9793 4001 9780
      4000 9766
TIME...MOT...LOC 0203Z 262DEG 7KT 3986 9783

$$ PHILLIPS
Local storm report, May 8, 9:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             W CARBONDALE            38.82N 95.70W
05/08/2013  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

&&

KSANDERS
Special weather statement, May 8, 9:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT WED MAY 8 2013

KSZ038-090230-
WABAUNSEE-
907 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WABAUNSEE COUNTY...

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTH CENTRAL WABAUNSEE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ESKRIDGE.

&&

LAT...LON 3890 9625 3889 9602 3874 9612 3874 9632
TIME...MOT...LOC 0207Z 206DEG 20KT 3874 9621

$$ PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:33 PM CDTSpecial Weather StatementTOPLyon27 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon, Morris34 min
May 8, 8:46 PM CDTSpecial Weather StatementTOPOsage44 min
May 8, 8:58 PM CDTSevere Thunderstorm WarningTOPLyon32 min
May 8, 9:02 PM CDTSpecial Weather StatementTOPRepublic28 min
May 8, 9:07 PM CDTSpecial Weather StatementTOPWabaunsee23 min
May 8, 9:38 PM CDTSpecial Weather StatementTOPDickinson, Morris37 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
May 8, 9:50 PM CDTSpecial Weather StatementTOPPottawatomie25 min
May 8, 10:10 PM CDTSevere Thunderstorm WarningTOPDickinson35 min
May 8, 10:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 8, 10:53 PM CDTSpecial Weather StatementTOPPottawatomie37 min
May 8, 11:07 PM CDTSpecial Weather StatementTOPDickinson23 min
May 8, 11:29 PM CDTSpecial Weather StatementTOPBrown, Marshall, Nemaha46 min
May 8, 11:43 PM CDTSpecial Weather StatementTOPLyon47 min
May 9, 12:25 AM CDTSpecial Weather StatementTOPRepublic35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.